Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 28, NWS Los Angeles, CA

September 9, 2015Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Sep 9, 2015, 12:21 PM PDT for Los Angeles County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2015, 12:21 PM PDT (19:21 UTC)
Expired
Sep 9, 2015, 3:15 PM PDT
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 61 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2015-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2015-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
2203 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

373 
WGUS56 KLOX 091921
FFWLOX
CAC037-092215-
/O.NEW.KLOX.FF.W.0028.150909T1921Z-150909T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
1221 PM PDT WED SEP 9 2015

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LOS ANGELES COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 315 PM PDT
    
* AT 1216 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ACTON...
  WRIGHTWOOD...
  LAKE PALMDALE...
  VALYERMO...
  ANGELES CREST HIGHWAY BETWEEN MOUNT WATERMAN AND WRIGHTWOOD...
  ANGELES CREST HIGHWAY BETWEEN MOUNT WILSON AND MOUNT WATERMAN...
  BIG PINES...
  AND FALLING SPRINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

&&

LAT...LON 3417 11768 3423 11803 3432 11828 3457 11820
      3447 11797 3441 11766 3428 11765

$$

SUKUP
2 follow-up statements
558 
WGUS76 KLOX 092046
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
146 PM PDT WED SEP 9 2015

CAC037-092215-
/O.CON.KLOX.FF.W.0028.000000T0000Z-150909T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
146 PM PDT WED SEP 9 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR
NORTHEASTERN LOS ANGELES COUNTY...

AT 141 PM PDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE WARNED 
AREA.  THE THUNDERSTORMS WERE MOVING VERY SLOWLY OR NEARLY 
STATIONARY AND FLOODING COULD BEGIN AT ANY TIME.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ACTON...WRIGHTWOOD...LAKE PALMDALE...VALYERMO...ANGELES CREST HIGHWAY
BETWEEN MOUNT WATERMAN AND WRIGHTWOOD...ANGELES CREST HIGHWAY BETWEEN
MOUNT WILSON AND MOUNT WATERMAN...BIG PINES AND FALLING SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

&&

LAT...LON 3417 11768 3423 11803 3432 11828 3457 11820
      3447 11797 3441 11766 3428 11765

$$

BF
890 
WGUS76 KLOX 092218
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
318 PM PDT WED SEP 9 2015

CAC037-092225-
/O.EXP.KLOX.FF.W.0028.000000T0000Z-150909T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
318 PM PDT WED SEP 9 2015

...THE FLASH FLOOD WARNING FOR NORTHEASTERN LOS ANGELES COUNTY HAS
EXPIRED...

THE HEAVY RAIN OVER THE EASTERN SAN GABRIEL MOUNTAINS HAS ENDED FOR 
NOW. DUE TO HEAVY RAIN EARLIER SOME SMALL STREAMS AND CREEKS MAY 
STILL BE EXPERIENCING HEAVY FLOWS AND SOME ROADS THROUGH THE AREA 
MAY STILL BE IMPASSABLE DUE TO RAIN AND FALLEN ROCKS. IN ADDITION... 
THUNDERSTORMS AND HEAVY RAIN ARE STILL POSSIBLE THROUGH THE EVENING 
HOURS.

LAT...LON 3417 11768 3423 11803 3432 11828 3457 11820
      3447 11797 3441 11766 3428 11765

$$

MW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 11:30 AM PDT, 51 minutes earlier.

Area forecast discussion, Sep 9, 11:30 AM PDT, 51 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1130 AM PDT WED SEP 9 2015

...NEW AVIATION DISCUSSION...

.SYNOPSIS...

THERE IS A CHANCE OF THUNDERSTORMS AND SHOWERS IN THE MOUNTAINS AND
DESERTS INTO THURSDAY EVENING. TEMPERATURES AND HUMIDITY WILL PEAK ON
WEDNESDAY AND THURSDAY... THEN TAPER OFF ON FRIDAY INTO THE WEEKEND AS
THE HIGH WEAKENS. BY THE MIDDLE OF NEXT WEEK A LOW WILL ARRIVE TO COOL
TEMPERATURES BACK TO NORMAL AND DEEPEN THE MARINE LAYER.

&&

.SHORT TERM (TODAY-FRI)...

*** MID MORNING DISCUSSION UPDATE ***

TEMPERATURES ARE UP ACROSS THE REGION AS COMPARED TO THIS TIME
YESTERDAY AND THAT IS IN LINE WITH THE FORECAST OF TEMPERATURES PEAKING
TODAY AND TOMORROW.  WITH INCREASED HUMIDITY LEVELS ADDING TO THE MIX
DUE TO HURRICANE LINDA SPINNING TROPICAL MOSITURE NORTHWARD...
DANGEROUS HEAT REMAINS THE PRIMARY CONCERN FOR TODAY.  THE EXCESSIVE
HEAT WARNING FOR MOST OF VENTURA AND LOS ANGELES COUNTIES IS ON TRACK.
THERE WILL ALSO BE SOME LOCATIONS IN THE COASTAL ZONES THAT BORDER THE
INLAND ZONES THAT WILL BE CLOSE TO THE CRITERIA.

THE SECONDARY PROBLEM TODAY WILL BE THE CHANCE OF THUNDERSTORMS.  A
SLIGHT CHANCE OF THUNDERSTORMS WAS EXTENDED INTO THE EASTERN MOUNTAINS
OF SANTA BARBARA COUNTY AND THE FAR SOUTHEASTERN PORTION OF SAN LUIS
OBISPO COUNTY MOUNTAINS AS WELL.  CURRENTLY THE BEST CHANCE IN THESE
AREAS LOOKS TO BE MIDDAY.  THUNDERSTORM POSSIBILITIES IN VENTURA AND
LOS ANGELES COUNTIES CONTINUE INTO THE LATE AFTERNOON AND EVENING
HOURS.  A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE THUNDERSTORMS IN
LOS ANGELES COUNTY WHERE THE MOISTURE ACCESS IS BEST BUT WILL BE TAKING
ANOTHER LOOK AT THE NEED FOR ANYTHING IN VENTURA COUNTY.

*** EARLY MORNING DISCUSSION ***

HEAT STILL THE BIG ISSUE BUT TODAY WILL FEEL WORSE AS DEW POINTS ARE
UP 4 TO 6 DEGREES. THE INCREASES HUMIDITY HAS NOT ALLOWED FOR MUCH
OVERNIGHT COOLING AND TEMPS WILL START OUT SEVERAL DEGREES HIGHER
THAN YDY. GRADIENTS ARE TRENDING OFFSHORE AND WILL BE WEAKLY
OFFSHORE. HGTS ARE SLIGHTLY HIGHER AND THIS COMBINED WITH THE
SLIGHTLY GREATER OFFSHORE FLOW WILL MAKE TODAY THE WARMEST DAY. THE
INCREASED RH WILL MAKE IT FEEL WORSE AS WELL. EXCESSIVE HEAT WARNINGS
IN PLACE FOR VLYS AND MTNS LOOK GOOD BUT PEOPLE ON THE COASTAL PLAIN
AWAY FROM THE BEACHES WILL HAVE VERY WARM AND UNCOMFORTABLE
CONDITIONS AS WELL. THE INCREASED RH (SPUN UP FROM HURRICANE LINDA)
WILL CREATE A FAVORABLE ENVIRONMENT FOR TSTM DEVELOPMENT OVER THE VTA
AND LA MTNS AS WELL AS THE AV. THE BEST CHC FOR TSTMS WILL BE ALONG
THE SAN BERNARDINO COUNTY LINE. THE UPPER LEVEL WINDS ARE VERY LIGHT
AND ANY TSTMS THAT DOES FORM WILL MOVE VERY SLOWLY. THIS WILL GREATLY
INCREASE THE ODDS OF FLASH FLOODING AND A FLASH FLOOD WATCH IS IN
EFFECT FOR THE LA MTNS AS WELL AS THE ANTELOPE VLY. AGAIN THE BEST
CHC FOR FLASH FLOODING WILL BE CLOSE TO THE SAN BERNARDINO COUNTY
LINE.

PERHAPS A LITTLE COOLER THURSDAY BUT IT WILL BE PRETTY HARD TO TELL
WITHOUT A THERMOMETER. STILL PARTLY CLOUDY AS MID AND HIGH LEVEL
CLOUDS MOVE OVERHEAD. RH WILL DECREASE AS WELL BUT IT WILL STILL BE
A LITTLE MORE HUMID THAN NORMAL. THE DECREASE IN MOISTURE WILL
REDUCE BUT NOT ELIMINATE THE THREAT OF MTN AND DESERT TSTMS. AGAIN
THE BEST CHC WILL BE TOWARDS THE SAN BERNARDINO COUNTY LINE.

DRIER NW FLOW SHOULD SHUNT LINDAS MOISTURE AWAY FROM THE AREA. HGTS
WILL FALL A LITTLE AND THERE SHOULD BE ONSHORE TRENDS. ALL OF THIS
SHOULD LEAD TO SOME COOLING. AT THIS TIME IT LOOKS LIKE THERE WILL
BE NO AFTERNOON MTN CONVECTION. MDLS HAVE...HOWEVER...BEEN
STRUGGLING WITH LINDAS REMNANTS SO WOULD NOT BE SURPRISED IF THE
FORECAST CHANGES SOME OVER THE NEXT COUPLE OF DAYS.

.LONG TERM (SAT-TUE)... BIG DISCREPANCIES EXIST BETWEEN THE GFS AND
EC FOR THE WEEKEND. THE GFS MOVES A FAIR AMOUNT OF MOISTURE OVER THE
AREA OVER THE WEEKEND AND DEVELOPS SHOWERS OVER MUCH OF THE FORECAST
AREA. THE EC KEEPS ALMOST ALL OF THE MOISTURE AWAY FROM THE AREA AND
IS TOTALLY DRY. THE EC HAS BEEN THE MOST CONSISTENT MDL AND FOLLOWED
IT. STILL THERE WILL BE ENOUGH OF LINDAS MID AND HIGH LEVEL CLOUDS
TO CALL IT PARTLY CLOUDY. THE UPPER HIGH CONTINUES TO WEAK AND MORE
IMPORTANTLY ONSHORE FLOW CONTINUES TO INCREASE SO LOOK FOR COOLER
CONDITIONS EACH DAY. MAX TEMPS WILL STILL BE ABOVE NORMAL ESPECAILLY
INLAND.

WEAK UPPER LEVEL TROFFING SETS UP ON MONDAY AND CONTINUES INTO
TUESDAY. THIS WILL HASTEN THE COOLING TREND AND ALL AREAS SHOULD SEE
TEMPS NEAR NORMAL ON MONDAY AND PERHAPS BELOW NORMAL READINGS ON
TUESDAY.

&&

.AVIATION...09/1800Z.

AT 1800Z...THERE WAS NO MARINE LAYER AT KLAX.

VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD. THERE IS A LESS
THAN 10 PERCENT CHANCE OF COASTAL CLOUDS OVERNIGHT. THERE IS A 20
PERCENT CHANCE OF THUNDERSTORMS FOR THE DESERT TERMINALS
TODAY...MAINLY BETWEEN 20Z AND 04Z.

KLAX AND KBUR...HIGH CONFIDENCE IN VFR CONDITIONS THROUGHOUT THE
PERIOD.

&&

.MARINE...09/900 AM.

LIGHT TO LOCALLY MODERATE WEST TO NORTHWEST WINDS WILL OCCUR ACROSS THE
COASTAL WATERS THROUGH LATE WEEK. A LONG PERIOD SOUTHWEST SWELL WILL
BEGIN TO DIMINISH THROUGH TODAY AND BE REPLACED BY A SOUTHEAST TO SOUTH
SWELL FROM HURRICANE LINDA. THE SWELLS FROM LINDA WILL BUILD OVER THE
COASTAL WATERS LATE TODAY AND PERSIST THROUGH FRIDAY NIGHT.

&&

.BEACHES...09/900 AM.

A 16-SECOND SOUTH SWELL WILL GRADUALLY SUBSIDE AND BE REPLACED BY
SOUTHEAST TO SOUTH SWELL FROM HURRICANE LINDA TODAY. BREAKERS WILL BE 3
TO 5 FEET WITH LOCAL MAX SETS TO 6 FEET WITH A HIGH RISK OF RIP
CURRENTS CONTINUING. THE SWELL FROM HURRICANE LINDA WILL BUILD OVER THE
COASTAL WATERS TODAY AND LINGER INTO FRIDAY NIGHT. A HIGH SURF ADVISORY
MAY BE NEEDED FOR THURSDAY AND FRIDAY FOR SOUTH FACING BEACHES. SURF
AND RIP CURRENTS WILL BEGIN TO SUBSIDE OVER THE WEEKEND.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING (SEE LAXNPWLOX).
FLASH FLOOD WATCH (SEE LAXFFALOX).

&&

PUBLIC...RORKE/KJ
AVIATION...SWEET
MARINE...SWEET
SYNOPSIS...SETO/KJ

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Sep 9, 6:00 AM PDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED SEP 9 2015

CAZ034>041-044>046-051>054-059-087-088-547-548-101300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THE AREA WILL BAKE UNDER HAZARDOUS MUCH ABOVE NORMAL TEMPERATURES.
INCREASED HUMIDITY WILL WORSE<TYPE YOUR DAY 2-7 TEXT HERE>N THE
EFFECT OF THE HEAT. THERE IS A CHANCE THAT A THUNDERSTORM WILL
PRODUCE FLASH FLOODING OVER THE LOS ANGELES COUNTY MOUNTAINS OR THE
ANTELOPE VALLEY.

* EXCESSIVE HEAT WARNING.....SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

DANGEROUS HEAT WILL CONTINUE THURSDAY. THERE WILL BE SOME COOLING
FRIDAY BUT MAX TEMPS WILL REMAIN MUCH ABOVE NORMAL.

* EXCESSIVE HEAT WARNING.....SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 3:10 AM PDTFlash Flood WatchLOX18 hr
Sep 9, 2:54 PM PDTFlash Flood WarningLOXLos Angeles3 hr

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.